.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 4, Issue 2 (July 2013)

Sensitivity to missing data assumptions: Theory and an evaluation of the U.S. wage structure

Patrick Kline, Andres Santos

Abstract


This paper develops methods for assessing the sensitivity of empirical conclu-
sions regarding conditional distributions to departures from the missing at ran-
dom (MAR) assumption. We index the degree of nonignorable selection governing
the missing data process by the maximal Kolmogorov–Smirnov distance between
the distributions of missing and observed outcomes across all values of the co-
variates. Sharp bounds on minimum mean square approximations to conditional
quantiles are derived as a function of the nominal level of selection considered in
the sensitivity analysis and a weighted bootstrap procedure is developed for con-
ducting inference. Using these techniques, we conduct an empirical assessment
of the sensitivity of observed earnings patterns in U.S. Census data to deviations
from the MAR assumption. We find that the well documented increase in the re-
turns to schooling between 1980 and 1990 is relatively robust to deviations from
the missing at random assumption except at the lowest quantiles of the distribu-
tion, but that conclusions regarding heterogeneity in returns and changes in the
returns function between 1990 and 2000 are very sensitive to departures from ig-
norability.
Keywords. Quantile regression, missing data, sensitivity analysis, wage structure.
JEL classification. C01, C80, J31.

Full Text: View Print View (Supplement) Print (Supplement) Supplementary code PDF